Michigan, 2021Hail and Damaging Winds in Michigan, September 7, 2021
September 7, 2021 · NWS GRR · 13 events in 12 counties and zones
There were numerous reports of large hail and damaging severe thunderstorm wind gusts on September 7th. Wind gusts reached close to 70 mph in some areas and hail up to two and a half inches in diameter was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $490,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of large hail and damaging severe thunderstorm wind gusts on September 7th. Wind gusts reached close to 70 mph in some areas and hail up to two and a half inches in diameter was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 7, 9:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 7, 9:15 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1015 AM EDT Tue Sep 7 2021
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 328 AM EDT Tue Sep 7 2021
- Upper Troughing and Severe Threat today followed by
deamplification to quasi-zonal flow regime
&&
.UPDATE...
Issued at 1015 AM EDT Tue Sep 7 2021
There are currently 2 lines of thunderstorms heading this way.
The first line, which currently is from near Manistee to Gaylord
is expected to head east and not impact much of our CWA, as there
already an outflow boundary ahead of it. A second line of storms,
which based on LSRs from GRB, there has been baseball to tennis
ball size hail will be the primary line of storms. The mid level
lapse rate this afternoon is over 7c so large hail is more than
possible. The near unidirectional wind with height favors
straight line wind damage. The latest guidance still shows 1500
j/kg mix layer cape this afternoon and the low level jet still is
forecast to strengthen this afternoon as it moves across our CWA.
Based on all of this I expect strong to severe storms over most of
our CWA this afternoon. Storms will be moving east southeast
around 45 mph to 50 mph, so even with heavy rain from the storms,
significant flooding is not expected from these storms.
Timing still suggests some storms on our NW CWA already but the
main squall line should be there around 1-2 pm, reach this area in
the 4 pm to 6 pm time frame and the Jackson area in the 6 pm to 10
pm time frame.
&&
.DISCUSSION...(Today through next Monday)
Issued at 328 AM EDT Tue Sep 7 2021
Slight Risk of severe weather for this afternoon and evening with
strong, unidirectional shear profiles indicating storm type will
be linear with bowing line segments bringing primarily downburst
wind threat but also QLCS tornado possibility. Tall skinny CAPE
through the hail growth region suggests any updrafts taller than
30 kft could have large hail threat as well.
Timing of the storms from blend of forecast guidance suggests
arrival time at or before 18Z across the far northwest forecast
area near Ludington and Manistee with the line of storms sagging
southeast and reaching Grands Rapids and Lansing around 20Z and
Jackson by 23Z. The storms should clear the forecast area by 03Z.
Environmental winds are strong with 40 to 50 knots near 5 kft AGL
and some of this could mix down in the cold air advection behind
the cold front, but more likely in any solid line of convection
along or ahead of the front. Dry adiabatic sub cloud layer could
also enhance downburst potential.
Scattered showers will persist on Wednesday under upper troughing
with diurnal and lake enhancement in the cool air. The trough
axis moves east with surface ridging moving in for Thursday with
temperatures tumbling into the 40s most places on Thursday night.
Quasi-zonal flow regime with embedded shortwave troughs follows
into the weekend with a chance of showers on Saturday and again
early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 715 AM EDT Tue Sep 7 2021
VFR conditions through 18Z then a line of thunderstorms will
bring areas of IFR this afternoon. Southwest wind will gust over
20 knots today with gusts over 40 knots possible in thunderstorms
this afternoon.
&&
.MARINE...
Issued at 328 AM EDT Tue Sep 7 2021
Gales are possible this afternoon along with thunderstorm
downburst winds over 40 knots. Hazardous conditions for small
craft may continue in the the strong northwest flow through
Wednesday. There may also be a possibility for waterspouts on
Wednesday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Wednesday evening for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno/WDM
MARINE...OstunoHazardous weather outlook, Sep 7, 2:34 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
334 AM EDT Tue Sep 7 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-080745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
334 AM EDT Tue Sep 7 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a slight risk of severe weather this afternoon and
evening. The main threat will be downburst wind damage. There is
also the possibility of large hail and brief tornadoes. The
storms will reach Muskegon around 2 pm, Lansing and Grand Rapids
around 4 pm and Jackson around 6 pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
LMZ844>849-080745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 AM EDT Tue Sep 7 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will be hazardous to boaters and swimmers. Severe
thunderstorms are possible this afternoon with winds over 50
knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hazardous conditions for swimmers and boaters will continue into
Wednesday. There may be a chance of waterspouts on Wednesday.
In the hours before
Special weather statement, Sep 7, 11:18 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1218 PM EDT Tue Sep 7 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-072000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
1218 PM EDT Tue Sep 7 2021
...Strong to Severe Storms Expected This Afternoon and Evening...
A line of thunderstorms extending from Wisconsin through Northern
Lower Michigan early this afternoon is expected to strengthen as it
moves toward Central and Southern Lower Michigan later this afternoon
and this evening.
These thunderstorms will have the capability of winds 60+ mph, large
hail over the size of a quarter, frequent lightning, and very heavy
downpours. An isolated tornado will also be possible.
The strongest storms will occur around 2-3 pm this afternoon toward
the lakeshore, 5-6 pm around Grand Rapids, to around 7-9 pm this
evening toward Jackson. The severe storms should exit the area by
10 pm.
NJJ
Local storm report, Sep 7, 11:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND GST 1 NW NORTON SHORES 43.17N 86.26W
09/07/2021 M43 MPH MUSKEGON MI MESONET
MESONET STATION EW5817 NORTON SHORES.
&&
KENYONHail, Mason
- When
- September 7, 12:00 PM EST to 12:20 PM EST
- Where
- Mason County, 8 mi E of Fern
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.840, -86.060
Hail up to two and a half inches in diameter was reported across portions of Mason county.
Hail, Lake
- When
- September 7, 12:31 PM EST
- Where
- Lake County, Baldwin
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.900, -85.850
Hail up to two and a half inches in diameter was reported.
Hail, Osceola
- When
- September 7, 1:00 PM EST to 1:15 PM EST
- Where
- Osceola County, 0.5 mi W of Reed City
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.880, -85.510
Severe storms brought damaging wind gusts and hail up to one and three quarters inches in diameter.
Thunderstorm Wind, Clare
- When
- September 7, 1:11 PM EST to 1:14 PM EST
- Where
- Clare County, 1.21 mi SE of Lake George
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 43.960, -84.930
Several trees and power lines were blown down near Lake George and Arthur Avenues and around Lake George.
Thunderstorm Wind, Muskegon
- When
- September 7, 1:17 PM EST to 1:35 PM EST
- Where
- Muskegon County, 2.05 mi NE of Muskegon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.250, -86.200
Severe storms resulted in several reports of wind damage.
Thunderstorm Wind, Isabella
- When
- September 7, 1:38 PM EST to 1:40 PM EST
- Where
- Isabella County, 0.85 mi SW of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.590, -84.780
Several tree limbs were blown down near the CMU campus in Mt. Pleasant.
Thunderstorm Wind, Osceola
- When
- September 7, 1:54 PM EST to 1:57 PM EST
- Where
- Osceola County, 4.84 mi NNE of Hersey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.910, -85.380
Widespread wind damage in the form of downed trees was reported near Hersey.
Thunderstorm Wind, Kent
- When
- September 7, 2:00 PM EST to 2:03 PM EST
- Where
- Kent County, 4.85 mi NNE of Edgerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.260, -85.420
Wind damage was reported across portions of Kent county.
Thunderstorm Wind, Montcalm
- When
- September 7, 2:25 PM EST to 2:28 PM EST
- Where
- Montcalm County, Vestaburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 43.400, -84.920
Multiple trees and power lines were blown down in Vestaburg.
Hail, Gratiot
- When
- September 7, 2:36 PM EST to 2:38 PM EST
- Where
- Gratiot County, 2.81 mi S of St Louis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.380, -84.610
A trained spotter reported one inch hail.
Thunderstorm Wind, Calhoun
- When
- September 7, 4:05 PM EST to 4:20 PM EST
- Where
- Calhoun County, 0.69 mi S of Springfield
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 42.320, -85.230
A 66 mph peak wind gust was reported at the Battle Creek airport ASOS and there were several reports of downed trees and power lines.
Thunderstorm Wind, Clinton
- When
- September 7, 5:05 PM EST to 5:20 PM EST
- Where
- Clinton County, 1.47 mi SSE of Riley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.900, -84.660
Several trees and tree limbs were blown down.
Thunderstorm Wind, Jackson
- When
- September 7, 5:05 PM EST to 5:08 PM EST
- Where
- Jackson County, 2.07 mi S of Springport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.350, -84.680
A few trees were blown down near Springport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 7, 20212 deaths · 1 event
- Rip Current in U.S. Virgin Islands, September 7, 20211 death · 1 event
- Lightning Strike in Florida, September 7, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Georgia, September 7 to 8, 2021$2.0 million · 50 kt wind · 5 events
- Hail and Damaging Winds in Michigan, September 7, 2021$100,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Illinois, September 7, 20212 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, September 7, 20214.5 in hail · 42 events
- Hail in Wisconsin, September 7, 20213 in hail · 37 events
- Tornado and Flood in Michigan, September 7, 2021$8,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, September 7, 2021$19,000 · 2 in hail · 14 events
- Excessive Heat in California, September 7 to 9, 202112 events
- Marine Thunderstorm Winds in Lake Superior, September 7, 202152 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977557, 977558, 977560, 977561, 977562, 977563, 977565, 977566, 977567, 977568, 977569, 977570, 977571.